Iowa, 2020

Funnel Cloud in Iowa, July 1, 2020

July 1, 2020 · NWS DMX · 1 event in 1 county or zone

Non-severe morning convection was ongoing on the morning of July first. Though this diminished through the day as the associated surface front weakened, some redevelopment did occur during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Non-severe morning convection was ongoing on the morning of July first. Though this diminished through the day as the associated surface front weakened, some redevelopment did occur during the afternoon. As the upper level low moved across eastern Iowa, enough surface vorticity existed to produce a brief funnel cloud with a shower in east central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 1, 1:40 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 1, 1:40 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
240 PM CDT Wed Jul 1 2020

.DISCUSSION.../Tonight through Wednesday/
Issued at 240 PM CDT Wed Jul 1 2020

In the short term, some isolated showers and thunderstorms are
possible across the extreme eastern CWA into this evening.
Convection will die off this evening with the loss of daytime
heating. Do not expect any severe weather, although some of the
storms may produce brief heavy rain.

Longer-term, a summer pattern sets in with on and off chances of
showers and thunderstorms. Temperatures will be summer-like along
with summer-like humidity. An upper-level ridge will establish
itself across our portion of the United States Thursday and Friday.
A weak disturbance along with the instability will bring a chance of
showers and thunderstorms for portions of the CWA late Thursday into
Friday. There are some slight chance to chance POPs across portions
of the CWA into the 4th of July weekend again due to disturbances
and instability, but do not expect widespread convection. The better
chances of rain will be to our north. Those chances continue into
early next week with better chances on Monday with a stronger
disturbance. As the ridge slowly becomes squashed due to the
disturbances and the westerlies drifting southward, chances for
precip will increase into the middle of next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1247 PM CDT Wed Jul 1 2020

Rather quiet weather is expected during the TAF period. Some patchy
fog is possible tonight...possibly lowering vsbys to MVFR...but at
this time did not feel comfortable enough to include it in the TAFs.
Will monitor for later updates.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Zogg
AVIATION...Zogg
Hazardous weather outlook, Jul 1, 1:53 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
253 PM CDT Wed Jul 1 2020

IAZ004>007-015>017-023>026-033>038-044>049-057>061-070>075-
081>086-092>097-022000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-
Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
253 PM CDT Wed Jul 1 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There remains the threat for spotty storms during the upcoming
holiday weekend and into early next week. Locally heavy rains are
possible, but overall the severe weather potential is low.

There will also be a considerable amount of heat and humidity
through at least the weekend and into next week. Peak afternoon
heat indices will often be in the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

IAZ027-028-039-050-062-022000-
Butler-Bremer-Black Hawk-Tama-Poweshiek-
253 PM CDT Wed Jul 1 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered non-severe thunderstorms are possible this late this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There remains the threat for spotty storms during the upcoming
holiday weekend and into early next week. Locally heavy rains are
possible, but overall the severe weather potential is low.

There will also be a considerable amount of heat and humidity
through at least the weekend and into next week. Peak afternoon
heat indices will often be in the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

REV

The radar

The Des Moines radar (KDMX), 94 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Poweshiek

When
July 1, 2:47 PM CST
Where
Poweshiek County, 2.93 mi SW of Malcolm
Reported by
Public
Coordinates
41.670, -92.590

Public report and picture of funnel cloud with an approximate location near Malcom south of interstate 80.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903203.